Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 195, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 14, 2017, 5:51 PM CDT for McDonough County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2017, 5:51 PM CDT (22:51 UTC)
- Expired
- Oct 14, 2017, 6:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McDonough County, IL
The radar
The Lincoln radar (KILX), 122 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
104
WUUS53 KDVN 142251
SVRDVN
ILC109-142345-
/O.NEW.KDVN.SV.W.0195.171014T2251Z-171014T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
551 PM CDT SAT OCT 14 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
McDonough County in west central Illinois...
* Until 645 PM CDT
* At 550 PM CDT, severe thunderstorms were located along a line
extending from near Dallas City to near Carthage to 7 miles
northeast of Canton, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Macomb, Bushnell, Colchester, Blandinsville, Industry, Good Hope,
Prairie City, Bardolph, Tennessee, Sciota, Western Illinois
University, Adair, Fandon, New Philadelphia, Colmar, Walnut Grove,
Plymouth, Pennington Point, Macomb Municipal Airport and
Scottsburg.
If you are at Western Illinois Campus and Stadium you should seek
safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Quad Cities.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 100 AM CDT for west central
Illinois.
LAT...LON 4029 9091 4064 9090 4063 9045 4028 9045
TIME...MOT...LOC 2250Z 267DEG 47KT 4067 9118 4037 9115 4019 9141
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gibbs2 follow-up statements
691 WWUS53 KDVN 142319 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 619 PM CDT SAT OCT 14 2017 ILC109-142345- /O.CON.KDVN.SV.W.0195.000000T0000Z-171014T2345Z/ McDonough IL- 619 PM CDT SAT OCT 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR MCDONOUGH COUNTY... At 619 PM CDT, severe thunderstorms were located along a line extending from near Galesburg to Macomb to near Colmar, moving east at 65 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Macomb, Bushnell, Colchester, Blandinsville, Industry, Good Hope, Prairie City, Bardolph, Tennessee, Sciota, Western Illinois University, Adair, Fandon, New Philadelphia, Colmar, Walnut Grove, Plymouth, Pennington Point, Macomb Municipal Airport and Scottsburg. If you are at Western Illinois Campus and Stadium you should seek safe shelter immediately! PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in the Quad Cities. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until 100 AM CDT for west central Illinois. LAT...LON 4029 9091 4064 9090 4063 9045 4028 9045 TIME...MOT...LOC 2319Z 247DEG 56KT 4089 9044 4049 9066 4029 9093 HAIL...0.88IN WIND...60MPH $$ Gibbs
854
WWUS53 KDVN 142344
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT SAT OCT 14 2017
ILC109-142354-
/O.EXP.KDVN.SV.W.0195.000000T0000Z-171014T2345Z/
McDonough IL-
644 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR MCDONOUGH COUNTY WILL EXPIRE
AT 645 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A tornado watch remains in effect until 100 AM CDT for west central
Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4029 9091 4064 9090 4063 9045 4028 9045
TIME...MOT...LOC 2344Z 267DEG 47KT 4091 9003 4051 9025 4031 9052
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:10 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 14, 3:10 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
310 PM CDT Sat Oct 14 2017
.SYNOPSIS...
Issued at 259 PM CDT Sat Oct 14 2017
A surface low sits to the west of DSM and Ames at 200 PM with a
frontal boundry stretching from north of Kansas City
northeastward to Kirksville Missouri and to just south of
Chicago. South of that front dew points were in the mid 60s with
dew points in the lower 60s to the north. Scattered showers and
thunderstorms continued to move northeastward across eastern Iowa
and northwest Illinois. A flood watch remains in effect through 4
AM on Sunday.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 259 PM CDT Sat Oct 14 2017
The main forecast concern this period are chances of showers and
thunderstorms as well as the potential for severe thunderstorms
and heavy rain. Models are in good overall agreement through the
period.
The current thinking is that the surface low in central Iowa will
rapidly move northeastward into northern Michigan and southern
Ontario Sunday. This idea fits with the current pressure falls
across northeast Iowa. This will cause the frontal boundry to our
south to surface northward brining warmer and more moist air
northward. This will help to destabilize the atmosphere. There is
strong and deep shear in place across the region with 0 to 6 km
bulk shear of 55 to 60 knots and 0 to 1 km SRH values of 200 to
300 m^2/S^2 pointing to rapidly rotating storms. The CAPE and MU-
CAPE will be on the lower end for typical severe but good for a
high shear and low cape severe weather. Storms will be moving
quickly and any tornadoes will be brief. For these reasons SPC has
places part of our south of a line from Ottumwa to Sterling in an
Enhanced Risk of severe thunderstorms with a slight risk to the
north to Dubuque.
CAMS (convection allowing models) show two rounds of potentially
severe thunderstorms this afternoon and this evening.
The window for severe weather will be between now and 11 PM.
Storms will come to an end from west to east start at 06 UTC.
A flash flood watch remain in effect through 4 AM with no additional
changes to the timing and coverage with this update. Rainfall
amounts of a 0.50 to 0.75 inches has fallen south of a Fairfield
to Galesburg line with 0.75 inches to in excess of 2.50 inches
north of that line. This mornings and forecast soundings continue
to show near record precipitable water which is 200 to 225
percent above normal for this time of year. Showers and
thunderstorms will blossom across the region this evening as 850
mb winds around 50 knots veer into the region. Models continue to
show the deepest moisture and best dynamics in the area now
covered by the flash flood watch.
Expect a blustery day across the region on Sunday by a strong
pressure gradient will exist across the area with the departing
storm system to our northeast and surface high pressure to our
south. Expect northwesterly winds of 20 to 30 MPH through the day.
Temperatures will be 5 to 10 degrees below normal.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 259 PM CDT Sat Oct 14 2017
The main forecast concern this period will chances of precipitation.
In the wake of the departing storm system from Saturday night
into Sunday morning the flow aloft transitions from southwest flow
aloft to northwest flow for the first part of the work week and
then zonal flow for the second half of the work week. Given the
transition away to northwest flow and a transition to a more zonal
flow aloft this would open us to fast moving shortwave energy
moving through the flow.
At this time, the forecast is dry as the moisture is limited. The
next chance of precipitation will be next weekend when a deeper
trough moving through the flow produces showers and thunderstorms
across the region.
Temperatures will be 5 degrees above the normals in the mid 60s.
Frost will be possible on Monday morning with the coldest air of
the season in place across our area. Temperatures on Monday
morning will be in the mid to upper 30s north of Interstate 80.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1258 PM CDT Sat Oct 14 2017
Turbulent weather continues at all TAF sites this afternoon.
Ceilings and visibilties remain IFR to LIFR in showers and
thunderstorms with intermittent periods of MVFR to VFR ceilings
during breaks between more scattered convection.
Expecting shower and thunderstorm activity to increase in
coverage and intensity after 21 utc affecting TAF sites from west
to east across the area with the storms being along a line from
DBQ to MLI to BRL between 00 and 03 UTC. Precipitation will come
to an end after 06 UTC as a cold front sweeps across the area. In
the wake of the front winds will switch to the west and increase
to 15 to 25 knots. Ceilings and visibilities will improve to VFR
after 06 UTC.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through late tonight for Benton-Buchanan-Cedar-
Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-Keokuk-
Linn-Louisa-Muscatine-Scott-Washington.
IL...Flash Flood Watch through late tonight for Bureau-Carroll-Henry
IL-Jo Daviess-Mercer-Putnam-Rock Island-Stephenson-
Whiteside.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...CousinsHazardous weather outlook, Oct 14, 3:41 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 341 PM CDT Sat Oct 14 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-152045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 341 PM CDT Sat Oct 14 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has placed an enhanced risk of severe thunderstorms south of a line from from Fairfield to Sterling Rockfalls with a slight risk to the north, The main threats from severe thunderstorms are damaging winds up to 70 MPH and a brief tornado along with heavy rain. There is also the risk of widespread heavy rain across the area through midnight on Sunday. A flood watch for flash flooding remains in effect through 4 AM on Sunday. Areas south of a line from Fairfield to Galesburg have already received between 0.50 to 0.75 inches whiles area to the north have received 0.75 inches to 2.50 inches to the north of that line. Heavy rains of 1 to 2 inches remain possible this evening which could cause flash flooding especially in areas that have received heavy rain. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Patchy frost is possible early Monday morning, especially along and north of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation remains possible this evening. DC
In the hours before
Local storm report, Oct 14, 4:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 5 E CANTRIL 40.64N 91.98W
10/14/2017 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
&&
PETERSSpecial weather statement, Oct 14, 5:07 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 507 PM CDT SAT OCT 14 2017 ILC071-IAC057-142230- Henderson-Des Moines- 507 PM CDT SAT OCT 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENDERSON AND CENTRAL DES MOINES COUNTIES UNTIL 530 PM CDT... At 507 PM CDT, a strong thunderstorm was located over Burlington, moving east at 30 mph. Nickel size hail is possible with this storm. Locations impacted include... Burlington, Oquawka, West Burlington, Biggsville, Gladstone, Rozetta, Gulf Port, Media, Lone Tree, Carthage Lake, Starr's Cave Park and Preserve, Burlington Regional Airport, Olena, Beaverdale, Des Moines County Fairgrounds and Hopper. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4077 9122 4085 9122 4098 9084 4077 9084 TIME...MOT...LOC 2207Z 253DEG 27KT 4082 9113 MCCLURE
Special weather statement, Oct 14, 5:13 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 513 PM CDT Sat Oct 14 2017 IAZ089-099-ILZ007-009-015>018-024>026-034-035-MOZ010-150015- Des Moines-Lee-Carroll-Whiteside-Rock Island-Henry IL-Bureau- Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Clark- Including the cities of Burlington, Fort Madison, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, and Kahoka 513 PM CDT Sat Oct 14 2017 ...Brief Heavy Rain Associated with Line of Thunderstorms... A line of thunderstorms located from the Quad Cities south to Burlington, Iowa at 510 pm will produce a brief period of heavy rain as it moves across the Mississippi River into northwest Illinois through 7 pm. Rainfall between 1 and 2 inches occurring in a short period of time will reduce visibilities and cause ponding of water on road surfaces and minor flooding in urban areas where drainage is poor. If you are driving in this area through 7 pm, be aware of this hazard and slow down accordingly. wolf
Local storm report, Oct 14, 5:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL WEST BURLINGTON 40.82N 91.18W
10/14/2017 M1.00 INCH DES MOINES IA EMERGENCY MNGR
&&
PETERSLocal storm report, Oct 14, 5:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 E SOUTH GORIN 40.36N 92.01W
10/14/2017 SCOTLAND MO TRAINED SPOTTER
A FARMSTEAD WAS DAMAGED AND POWER LINES DOWN JUST EAST OF
GORIN. POSSIBLE TORNADO. FIRST CALL CAME IN AT 512 PM.
&&Special weather statement, Oct 14, 5:43 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT SAT OCT 14 2017
ILC011-073-142315-
Henry-Bureau-
543 PM CDT SAT OCT 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY AND WESTERN
BUREAU COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hooppole to near Galva. Movement was east
at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Kewanee, Cambridge, Geneseo, Galva, Walnut, Wyanet, Atkinson,
Sheffield, Annawan, Woodhull, Buda, Hooppole, Neponset, Yorktown,
Manlius, Mineral, Milo, Bishop Hill, New Bedford and Henry County
Fairgrounds.
This includes the following highways...
Interstate 80 in Illinois between mile markers 18 and 53.
Interstate 74 in Illinois near mile marker 33.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4115 8956 4115 8964 4123 8964 4123 8987
4115 8987 4116 9034 4158 9012 4158 8949
TIME...MOT...LOC 2243Z 261DEG 37KT 4152 8989 4120 9010
MCCLUREThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 1:48 AM CDT | Special Weather Statement | DVN | Rock Island | 57 min |
| Oct 14, 2:18 AM CDT | Special Weather Statement | DVN | Rock Island | 27 min |
| Oct 14, 3:03 AM CDT | Special Weather Statement | DVN | Whiteside | 57 min |
| Oct 14, 3:30 AM CDT | Flash Flood Watch | DVN | Bureau, Carroll, Henry, Jo Daviess, Mercer, Putnam and 3 more | 19 hr |
| Oct 14, 5:55 AM CDT | Special Weather Statement | DVN | Bureau, Putnam | 65 min |
| Oct 14, 6:05 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 40 min |
| Oct 14, 9:42 AM CDT | Special Weather Statement | DVN | Rock Island | 48 min |
| Oct 14, 10:45 AM CDT | Special Weather Statement | DVN | Henry | 45 min |
| Oct 14, 12:11 PM CDT | Special Weather Statement | DVN | McDonough | 34 min |
| Oct 14, 5:07 PM CDT | Special Weather Statement | DVN | Henderson | 23 min |
| Oct 14, 5:17 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 43 min |
| Oct 14, 5:26 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 79 min |
| Oct 14, 5:31 PM CDT | Tornado Warning | DVN | Hancock | 44 min |
| Oct 14, 5:43 PM CDT | Special Weather Statement | DVN | Bureau, Henry | 32 min |
| Oct 14, 6:15 PM CDT | Special Weather Statement | DVN | Bureau, Putnam | 30 min |
| Oct 14, 6:25 PM CDT | Tornado Warning | DVN | Hancock | 20 min |
| Oct 14, 6:53 PM CDT | Areal Flood Warning | DVN | Henry | 12 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.